Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pharmacotherapy. 2009 Jul;29(7):775-83. doi: 10.1592/phco.29.7.775.

Association between extent of thiazolidinedione exposure and risk of acute myocardial infarction.

Author information

  • 1i3 Drug Safety, Waltham, Massachusetts 02451, USA. david.dore@i3drugsafety.com

Abstract

STUDY OBJECTIVES:

To determine if an association exists between thiazolidinedione (rosiglitazone or pioglitazone) exposure and acute myocardial infarction, and if the timing of drug initiation relative to the onset of myocardial infarction affected the frequency of the event.

DESIGN:

Nested, case-control study.

DATA SOURCE:

Health care claims from California, Florida, New York, Ohio, and Illinois from the Medicaid Analytic Extract database for calendar years 2001-2002.

PATIENTS:

Of patients who received metformin plus a sulfonylurea during a defined eligibility period, we identified 2316 cases who had a primary discharge diagnosis of acute myocardial infarction and 9700 controls, who were defined by means of risk-set sampling.

MEASUREMENTS AND MAIN RESULTS:

We reviewed demographic and clinical characteristics of the cases and controls, and documented initiation of thiazolidinedione therapy. We noted the time of therapy initiation within 180 days of the index date (date of acute myocardial infarction for cases, same date for matched controls) and assessed any association between the start of thiazolidinedione therapy and acute myocardial infarction, relative to use of metformin plus a sulfonylurea. We performed secondary analyses using various time intervals between start of thiazolidinedione and onset of event (0-90 and 91-180 days before the index date). Applying conditional logistic regression, we obtained adjusted odds ratios (AORs) and 95% confidence intervals (CIs). After adjustment for confounding, starting rosiglitazone (AOR 1.00, 95% CI 0.72-1.39) or pioglitazone (AOR 1.04, 95% CI 0.74-1.45) therapy in the 180 days before the index date was not associated with acute myocardial infarction. Point estimates for rosiglitazone (AOR 1.29, 95% CI 0.85-1.94) and, less so, pioglitazone (AOR 1.15, 95% CI 0.73-1.81) in the 90 days before the index date suggested a small increase in the rate of acute myocardial infarction shortly after the start of these drugs; however, the CIs were wide.

CONCLUSION:

Starting thiazolidinedione therapy was not associated with acute myocardial infarction. However, our data did not exclude the possibility of elevated risk immediately after beginning therapy. Clinicians should be cautious when prescribing thiazolidinediones, especially rosiglitazone, for patients at high risk for having an acute myocardial infarction.

PMID:
19558251
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk